Long-term changes in the electroencephalogram (EEG) of rhesus monkeys occur after a single high dose of sarin (5 μg/kg, n = 3) or a series of 10 small doses (1 μg/kg per week, i.m., n = 3) (Burchfiel et al., 1976; Burchfiel and Duffy, 1982). The high dose was sufficient to produce an acute cholinergic syndrome, whereas each small dose produced few, if any, signs of acute poisoning. Animals given the large dose were pretreated with gallamine triethiodide and artificially respired to preclude the possibility of anoxic brain damage. At 24 hours after the single large dose or after the final small dose, there were significant increases in high-frequency beta activity (13–50 Hz) in the temporal lobe compared with the monkey’s own pre-exposure EEGs. The increase in beta activity persisted for 1 year after sarin administration, although it did not appear to have any behavioral or psychological significance. Control animals (n = 6) did not exhibit any significant changes in EEG. The second component of this study, in which the same EEG change was found in humans after accidental occupational exposure to sarin, is reported later in this chapter.

A subsequent study in marmosets (n = 17) examined the long-term effects of a single low dose (3.0 μg/kg) of sarin on EEG and cognitive behavior (Pearce et al., 1999). In comparison with controls, which received saline injection, the sarin-dosed group experienced a 36–67 percent inhibition of RBC AChE within 3 hours. From then until 12–15 months later, no significant changes in EEG were detected, but the increase in the beta 2 amplitude (22–40 Hz) approached significance (p = .07). The dose did not produce a decrement in touchscreen-mediated discrimination tasks, which are indices of cognitive functioning. Pearce and colleagues attributed the discrepancy between their EEG findings and those of Burchfiel and Duffy (1982) to methodological differences. The more recent study did not use anesthesia or restraints immediately before monitoring animals’ EEG.

Delayed neurotoxicity. Exposure to some, but not all, organophosphates produces a delayed neurotoxic syndrome known as organophosphate-induced delayed neuropathy (OPIDN) (Somani, 1992; Moore, 1998; Lotti, 2000). OPIDN is a progressive neuropathy that becomes manifest approximately 1–4 weeks after an acute exposure to some organophosphates; motor symptoms of ataxia and flaccid paralysis of the lower extremities are exhibited. Symptoms persist for up to a year and may be permanent in severe cases (De Bleecker et al., 1992). Research conducted in the 1970s determined that OPIDN results from the chemical interaction between certain organophosphates and an enzyme known as neuropathy target esterase (NTE), whose normal function in blood and other tissues is unknown. After the organophosphate covalently binds to NTE, the complex undergoes a further reaction known as aging through dealkylation of the bonded ester or amide. NTE activity in the brain typically must be decreased by 70 percent before eventual manifestation of symptoms. That different OPs produce different degrees of inhibition of NTE explains some of their variability in triggering delayed neurotoxicity. OPIDN is associated with histopathological evidence of axonal degeneration of peripheral nerves and spinal



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement